Share this article

print logo

Drugs caused 'brain fog'

>Q. I appreciate your warning about "brain fog" due to anticholinergic drugs. I took Lomotil to control diarrhea from irritable bowel syndrome only when I went out for an event.

At first, I thought my episodes of brain confusion were caused by senior moments. After reading your column, I realized I was taking an anticholinergic medication. I stopped taking Lomotil and regained my mental clarity. Thank you!

A. Lomotil (diphenoxylate and atropine) has been on the market for more than 50 years to treat diarrhea. This drug, like scores of others, interferes with the action of a brain chemical called acetylcholine. This anticholinergic activity can lead to brain fog, memory problems and confusion.

We are sending you our Guide to Drugs and Older People with a list of anticholinergic drugs that are often inappropriate for seniors. Anyone who would like a copy may send a self-addressed, stamped (64 cents) envelope and $3 to: Graedons' People's Pharmacy (Dept. O-85), P.O. Box 52027, Durham, NC 27717-2027.

It also is available online for $2 at www.peoplespharmacy.com.

Medications in this category that might surprise you include anti-anxiety agents like alprazolam, antidepressants such as amitriptyline, antihistamines such as diphenhydramine and drugs for overactive bladder like oxybutynin and tolterodine.

***

>Q. You recently wrote about preventing swimmer's ear with a home remedy involving alcohol and vinegar. The best solution is ear molds.

An audiologist can take an impression of your ears and send it off to be custom made. In about two weeks, you have earplugs that fit your ears exactly. I learned about ear molds from a surfer and have been using them for about 20 years with success.

A. You weren't the only one to mention ear molds as a way to keep water out of the ear. Another reader wrote: "I swam all the time growing up, as a lifeguard and on the swim team. By the time I got to college, I had swimmer's ear problems nonstop.

"A prescription from my doctor cured the worst swimmer's ear, but it wasn't a fix. Instead, I found that swimming with an earplug in my ear worked to prevent it every time."

***

>Q. A person recently wrote to you about a wasp sting. Although you mentioned the risk of anaphylactic shock in your response, I think you should have informed the writer that the next sting could be fatal.

I was stung by a wasp, and my hand swelled. Two weeks later, I was stung again and immediately took a Benadryl (diphenhydramine) and put ice on my forehead. Within minutes, I was on the floor, with no pulse or blood pressure.

Thanks to the Benadryl and to the paramedics who started two IVs before they got a 4 0/2 0 blood pressure reading, I am alive to tell about it. Since your writer had a severe reaction, it is obvious that she has an allergy to wasps, and her next sting might be fatal. She and your other readers should be informed of this.

A. It can be difficult to determine when someone will develop anaphylactic shock in response to a sting. That said, you are right that the next sting might be fatal.

We urge anyone who has experienced a serious reaction to a sting to be evaluated by a physician. For those who are at risk of life-threatening anaphylaxis, keeping an EpiPen for self-injection can be lifesaving. Even after an injection with this prescription epinephrine, emergency medical treatment must be summoned.

***

>Q. You recently had a question about gas from a type 2 diabetes patient. I don't have diabetes, but I have had a similar problem.

I have found that sugar substitutes (sucralose and fructose) cause me trouble. Since the writer might be using sugar substitutes, this could well be the problem.

A. Sugar substitutes, including sorbitol and mannitol, may be indigestible for some people and lead to gas and loose stools.